North Dakota, 2024

Damaging Wind in North Dakota, August 14, 2024

August 14, 2024 · NWS BIS · 1 event in 1 county or zone

A line of thunderstorms moved through northwestern North Dakota during the late afternoon and evening hours. One storm became severe, producing 60 mph wind gusts near Watford City in McKenzie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A line of thunderstorms moved through northwestern North Dakota during the late afternoon and evening hours. One storm became severe, producing 60 mph wind gusts near Watford City in McKenzie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 4:59 PM MST, 36 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms, some with heavy rain will continue this evening, but the threat for widespread thunderstorms producing heavy rain over central North Dakota has diminished and the Flood Watch has been cancelled.
  • A few showers and thunderstorms may pass through the area Friday night through Saturday night, but overall quieter weather is expected Friday into early next week.
  • Seasonable temperatures mostly in the upper 70s to mid 80s are expected through at least the weekend.
Area forecast discussion, Aug 14, 4:59 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
659 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Isolated to scattered thunderstorms, some with heavy rain will
  continue this evening, but the threat for widespread
  thunderstorms producing heavy rain over central North Dakota
  has diminished and the Flood Watch has been cancelled.

- A few showers and thunderstorms may pass through the area
  Friday night through Saturday night, but overall quieter
  weather is expected Friday into early next week.

- Seasonable temperatures mostly in the upper 70s to mid 80s are
  expected through at least the weekend.

&&

UPDATE
Issued at 530 PM CDT Wed Aug 14 2024

Strong wave that produced the large band of showers and
thunderstorms propagated through central ND has pushed into
eastern North dakota. Therefore the threat for widespread heavy
rain has ended and we have cancelled the flood watch. Isolated
to scattered thunderstorms remain in the forecast tonight and
are currently over western ND. These small storms will have the
capability of producing some locally heavy rain but the threat
for widespread very heavy rain has ended with the exiting wave.
Another area we will continue to watch is the Jams River Valley.
Convection has developed along the Missouri River in South
Dakota and is pushing east with additional development to the
north, over the southern James River Valley. In general, the
bulk shear is much weaker today across the area and PWAT's
remain high, so the threat for severe storms in the west and the
JRV is not zero, but remains pretty low.

Other than cancelling the flood watch, we updated pops and sky
cover based on latest satellite and radar imagery.

&&

.DISCUSSION...
Issued at 221 PM CDT Wed Aug 14 2024

Longwave trough presently cuts through central Canada and south
through the Dakotas and Minnesota. Associated surface low
pressure is presently located over western South Dakota with
another circulation in southern Saskatchewan, while large surface
high pressure remains over the Great Lakes Region. This
continues to pump very moist air into the state with mixed layer
dewpoints in excess of 60 degrees, and widespread precipitable
water of 1.6 inches or greater over most of the CWA. As a
result, widespread moderate to heavy rain has developed and is
presently impacting much of the state, mainly along and east of
Highway 83.

There were three main factors limiting torrential rain today.
The first is that storms maintained a steady motion, so
residency time over one area hasn't been excessive. Second,
instability east of Highway 83 has been relatively low overall
leading to more stratiform rain and thundershowers than
organized thunderstorms. Lastly, notable shear today is
virtually non-existent thus preventing more sustained updrafts.
The lack of shear is also what has prevented severe weather.

Thundershowers will continue to gradually end from west to east
through the evening for the western half of the state. Showers
and thundershowers may continue this evening, through tonight,
and into Thursday especially from the James River Valley up
through the Turtle Mountains as aforementioned surface low over
South Dakota wraps up and propagates into northern Minnesota.
Steady rain from these showers and thundershowers may produce
localized areal flooding, or ponding of water, but any further
flash flooding seems unlikely at this time.

Overall, mostly quiet conditions are expected Friday through
Sunday night, though a weak shortwave may bring a few showers
and thunderstorms through the area from west to east Friday
night through Saturday night. The forecast for next week remains
highly uncertain. There is fair agreement in an omega block
setting up. However, exactly where the ridge amplifies over
will determine if there are additional showers and thunderstorms
and just how warm or cool the area becomes. Temperatures will
remain seasonable in the upper 70s to mid 80s for most areas
through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 641 PM CDT Wed Aug 14 2024

Isolated to scattered thunderstorms are possible early this
evening over western and central ND but are expected to diminish
later this evening. Widespread low stratus and fog is then
expected to form over much of eastern and into central ND late
this evening into Thursday morning. The western fringes of the
low stratus may extend into KBIS and KMOT and if so, remain
through around 12-15Z before clearing. The low stratus would
likely remain at KJMS through the morning, lifting to VFR and
exiting to the east by early afternoon. Some patchy fog is
possible at KDIK and KXWA, but low stratus is expected to remain
east of these TAF sites tonight. Winds generally light and
variable tonight becoming westerly 10 to 20 mph from west to
east on Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...Telken
AVIATION...TWH
Hazardous weather outlook, Aug 14, 4:14 PM MST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
614 PM CDT Wed Aug 14 2024

NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-152315-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
614 PM CDT Wed Aug 14 2024 /514 PM MDT Wed Aug 14 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms are expected into
this evening. Some storms could produce very heavy rainfall,
locally gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001-009-017-018-031>033-040>045-152315-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
614 PM CDT Wed Aug 14 2024 /514 PM MDT Wed Aug 14 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated showers and thunderstorms are possible through this
evening. Some storms could produce very heavy rainfall, locally
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 14, 2:52 PM MST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
452 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Rain             5 SW Sheyenne Lake      47.64N 100.26W
08/14/2024  M1.10 Inch       Sheridan           ND   Emergency Mngr

            Rain total so far for today.

&&

JGA
Local storm report, Aug 14, 2:53 PM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
453 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Rain             7 S Bowdon              47.37N 99.71W
08/14/2024  M1.60 Inch       Wells              ND   Broadcast Media

            Rain total so far for today.

&&

JGA
Local storm report, Aug 14, 2:55 PM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
455 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Rain             3 S Lincoln             46.72N 100.70W
08/14/2024  E1.32 Inch       Burleigh           ND   Public

            Rain total for today. Relayed via social
            media.

&&

JGA
Local storm report, Aug 14, 3:14 PM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
514 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Rain             6 SSW Orrin             48.02N 100.24W
08/14/2024  M1.15 Inch       McHenry            ND   Trained Spotter

            Rain total for today.

&&

JGA
Special weather statement, Aug 14, 4:17 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT Wed Aug 14 2024

NDZ009-010-017-150000-
McKenzie ND-Mountrail ND-Williams ND-
617 PM CDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MCKENZIE...EASTERN
WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES THROUGH 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ray, or 27 miles northeast of Williston, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tioga, Ray, Epping, Wheelock, White Tail Bay Recreation Area, Lewis
And Clark State Park, and Tobacco Garden Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Sakakawea, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4829 10338 4854 10324 4854 10310 4845 10277
      4802 10319
TIME...MOT...LOC 2317Z 310DEG 7KT 4833 10309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 14, 5:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
714 PM CDT Wed Aug 14 2024

NDZ048-051-150100-
La Moure ND-Dickey ND-
714 PM CDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT LAMOURE AND DICKEY COUNTIES
THROUGH 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles southeast of Edgeley, or 22 miles north of
Ellendale, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellendale, Lamoure, Edgeley, Kulm, Marion, La Moure, Verona,
Fullerton, Forbes, Dickey, Merricourt City, La Moure City, Grand
Rapids, Monango, Berlin, Merricourt, and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4629 9900 4663 9844 4663 9804 4628 9804
      4594 9844 4594 9901
TIME...MOT...LOC 0014Z 221DEG 23KT 4633 9861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ADAM

The radar

The Minot AFB radar (KMBX), 189 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
August 14, 5:35 PM MST to 5:38 PM MST
Where
McKenzie County, 1.39 mi E of Watford City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -103.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205388.